Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Great Falls, MT

June 8, 2017Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 5:36 PM MDT for Lewis and Clark County, Montana. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2017, 5:36 PM MDT (23:36 UTC)
Expired
Jun 8, 2017, 6:00 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 98 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:38 PM MDTHAIL 13 E Lincoln, MTEST 40 TO 50 MPH WINDS ALONG WITH UP TO QUARTER SIZED HAIL. REPORT VIA HAM RADIO. TIME AND LOCATION ESTIMATED.
Jun 8, 5:38 PM MDTHAIL 1.753 E Lincoln, MTEST 40 TO 50 MPH WINDS ALONG WITH GOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:46 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
2385 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS55 KTFX 082336
SVRTFX
MTC049-090000-
/O.NEW.KTFX.SV.W.0025.170608T2336Z-170609T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
536 PM MDT THU JUN 8 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Central Lewis and Clark County in west central Montana...

* Until 600 PM MDT

* At 535 PM MDT, a severe thunderstorm was located 14 miles north of 
  Lincoln, or 39 miles northeast of Drummond, moving northeast at 
  35 to 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lincoln, Bowmans Corner, Nilan Reservoir and Bean Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4760 11270 4731 11207 4703 11236 4689 11276
      4698 11281 4717 11279 4718 11286
TIME...MOT...LOC 2335Z 205DEG 38KT 4716 11272 

HAIL...1.00IN
WIND...60MPH
 
$$

JANGLIN
1 follow-up statement
502 
WWUS55 KTFX 082348
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
548 PM MDT THU JUN 8 2017

MTC049-090000-
/O.CON.KTFX.SV.W.0025.000000T0000Z-170609T0000Z/
Lewis and Clark MT-
548 PM MDT THU JUN 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL LEWIS AND CLARK COUNTY...

At 547 PM MDT, a severe thunderstorm was located 18 miles southwest
of Augusta, or 42 miles southwest of Choteau, moving northeast at 45
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters reported golf ball sized hail 3 
         miles east of Lincoln. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Bean Lake, Nilan Reservoir and Bowmans Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4760 11270 4731 11207 4703 11236 4700 11269
      4701 11276 4717 11279 4718 11286
TIME...MOT...LOC 2347Z 205DEG 38KT 4728 11264 

HAIL...1.75IN
WIND...60MPH
 
$$

JANGLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 25 minutes earlier.

Area forecast discussion, Jun 8, 5:11 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
511 PM MDT Thu Jun 8 2017

.UPDATE...

Thunderstorms have developed along the Rocky Mountain Front late
this afternoon. Instability is peaking with warm air and unusually
high dewpoints across North-central Montana. Mid-level lapse rates
and shear are increasing as a shortwave trough advances from the
southwest. Storms are expected to progress to the east-northeast,
with some potential for damaging winds and large hail. A Severe
Thunderstorm Watch is now in effect through 11pm.

&&

.SYNOPSIS...
Ongoing strong to severe thunderstorms will continue into the
overnight hours with damaging winds and large hail the main threats.
By Friday, there is a continued chance of showers and a few storms,
with only a few spotty showers over the weekend. However, by the
start of the work week on Monday and Tuesday, there is the potential
for widespread heavy rainfall as the next major storm system
develops and impacts a large majority of our area. High temperatures
will return to near seasonable levels on Friday and into the
upcoming weekend.

&&

.DISCUSSION...

&&

.AVIATION...
Updated 1743Z.

VFR conditions will generally prevail through the forecast period,
however, increasing instability during the afternoon hours ahead of
an upper level disturbance could bring isolated to widely scattered
thunderstorms for the mid/late afternoon and into the evening hours.
Those terminals most at risk of seeing a thunderstorm are KCTB,
KGTF, KHVR, and KHLN. Storms could become strong to severe near
these terminals, producing gusty/erratic winds, hail, and heavy
rain. In addition to the threat for precipitation, a Pacific Front
will sweep from west to east across the region during the evening.
This front will bring a wind shift, in addition to breezy winds
which could gust upwards of 30kts. - Moldan/Martin

&&

.HYDROLOGY...
The flood warning for the Big Hole River near Melrose has been
cancelled. The river has fallen below flood stage. However the
river will remain high for the next several days and could once
again exceed flood stage later this weekend or next week.

Additionally, there is the potential for a late spring storm early
next week that could bring widespread heavy precipitation to
portions of Central and North Central MT. Rainfall amounts could be
heavy enough that some flooding problems develop. Brusda

&&

.PREV DISCUSSION...
/ISSUED 242 PM MDT Thu Jun 8 2017/
Rest of Today through Tonight...As of 1pm, the atmosphere remains
capped. However, lift will continue to increase in association
with the approaching shortwave. Still think this wave and
convergence near/north of the SFC low track will aid in storms
developing this afternoon over the mountains, then moving out over
the plains through tonight. But, it still should be noted that if
the cap holds, the coverage of storms my be fairly isolated.
Regardless, any storm that can break through the cap and sustain
itself will be in a favorable environment for strong to severe
storms capable of large hail, damaging winds, and heavy rainfall.
With near to above normal moisture in the atmosphere, isolated
flash flooding cannot be ruled out. Still think the greatest
threat for storms and severe weather will be along the Hi-line.
Southern sections of central Montana (ie. Great Falls to
Lewistown) will be more conditional on whether the cap breaks or
not.

Friday/Friday Night...As the large upper low over the Pacific
continues to edge eastward, another potent s/w is forecast to
traverse the area, with a focus of precipitation across the
southern half of our CWA. While shear across SW MT looks fairly
strong on Friday, instability looks much weaker than today. That
said, certainly cannot rule out a few stronger storms developing,
capable of gusty winds and hail. Showers and storms may clip
southern sections of central Montana, but the Hi-line looks to
stay mostly dry and breezy. Martin

Saturday through Sunday...A few scattered showers will be
possible over the weekend as the region will be in-between storm
systems. Most showers will be short lived and light. Afternoon
temperatures will be a bit below normal.

For Monday through Tuesday night...A strong late season spring
storm will affect the region. Both the GFS/EC prog some of the
heaviest precipitation over portions of Central and North Central
MT where 1 to 3 inches of rain could fall. Isolated higher amounts
are possible. Expect some adjustments over the next few days. The
heavy rainfall could result in flooding problems. Thus pops have
been raised for this period. Temperatures will be below normal.

For Wednesday into Thursday...The flow aloft will be out of the
northwest. Expect a slow warming trend...with a few light showers.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  70  45  66 /  30  30  30  10
CTB  49  67  43  64 /  60   0  10  10
HLN  54  70  45  66 /  30  70  50  20
BZN  49  71  44  66 /  10  40  50  20
WEY  39  61  35  59 /   0  30  50  20
DLN  48  68  41  62 /  20  50  30  10
HVR  56  76  48  73 /  50  10  20   0
LWT  54  69  44  65 /  10  80  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern
Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis
and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 8, 3:29 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
329 PM MDT THU JUN 8 2017

MTZ009-010-082215-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
329 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PONDERA AND SOUTH
CENTRAL GLACIER COUNTIES UNTIL 415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of East Glacier Park Village, or 45 miles southwest of
Cut Bank, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Browning, East Glacier Park Village, South Browning, North Browning,
East Glacier Park, Kiowa and Starr School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4862 11281 4820 11306 4821 11324 4824 11323
      4830 11334 4862 11336
TIME...MOT...LOC 2128Z 182DEG 24KT 4829 11319

MARTIN
Special weather statement, Jun 8, 4:20 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
420 PM MDT THU JUN 8 2017

MTZ009-010-082315-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
420 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PONDERA AND SOUTH
CENTRAL GLACIER COUNTIES UNTIL 515 PM MDT...

At 418 PM MDT, Doppler radar was tracking multiple strong
thunderstorms 12 miles south of East Glacier Park Village, or 44
miles southwest of Cut Bank, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. In addition, these storms will continue to train over
the same area, producing higher rainfall amounts.

Locations impacted include...
Browning, East Glacier Park Village, South Browning, North Browning,
East Glacier Park and Starr School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4856 11277 4818 11304 4822 11323 4824 11323
      4827 11329 4828 11329 4860 11331
TIME...MOT...LOC 2218Z 197DEG 15KT 4828 11314

MARTIN
Special weather statement, Jun 8, 5:18 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
518 PM MDT THU JUN 8 2017

MTZ014-082345-
Central and Southern Lewis and Clark MT-
518 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lincoln, or 20 miles northeast of Drummond, moving
northeast at 35 mph.

Nickel size hail and winds of 40 to 50 mph will be possible with
this storm.

Locations impacted include...
Lincoln.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Montana.

LAT...LON 4716 11249 4684 11254 4684 11280 4717 11279
      4717 11304 4718 11306 4726 11306
TIME...MOT...LOC 2318Z 203DEG 32KT 4690 11288

JANGLIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:44 PM MDTSpecial Weather StatementTFXBroadwater31 min
Jun 7, 8:23 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Jun 7, 8:27 PM MDTSpecial Weather StatementTFXCascade33 min
Jun 8, 3:29 PM MDTSpecial Weather StatementTFXGlacier46 min
Jun 8, 4:20 PM MDTSpecial Weather StatementTFXGlacier55 min
Jun 8, 4:51 PM MDTAreal Flood AdvisoryTFXGlacier, Pondera54 min
Jun 8, 5:18 PM MDTSpecial Weather StatementTFXPowell27 min
Jun 8, 5:57 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.